Follow
Share

My mom has had a thrombosis in her leg she is ninty nine she has been in a lot of pain I got the doctor to give mom co codamol but my sister has told the doctor that she doesn't want mom to have co codomol and the doctor has said he will give mom morphine patches, will this affect her in any way?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Being comfortable is conducive to healing. Imagine not wanting to move because every time you do you get sharp, shooting pain. The person won’t want to turn, move positions or even breath for fear of hurting. That in itself can lead to pneumonia from not being able to breathe deep, skin breakdown from immobility, etc. Please  ask your sister to reconsider. Chances are slim she’ll get addicted and @ 99 what will it matter?
Just make sure you are giving her stool softeners is you decide to give a narcotic pain med.
Helpful Answer (1)
Report

I take Tylenol #3 which is what co-comadol must be in other countries for chronic back pain. Yes, I get the stink eye from anyone other than my dr, even tho, as far as it being a narcotic, it's VERY mild. Compared to Norco, it's like a third or less in the "pain relieving" dept....I don't know the terms to use.
In a 99 yo woman, for the love of heaven, treat her pain!!! To not do so is cruel.
You can get codeine without Tylenol, if that is a concern. Her dr should know all this. People are just too darn worried about addiction--there are worse things that having an elderly loved one with a dependency on pain meds.
Helpful Answer (1)
Report

I imagine if she is afraid of codeine/acetaminophen then she will never approve of morphine in any form. There are side effects to any opiate but that is true of almost every medication, I say try the pills and watch for side effects, and don't be afraid to move up to the "sledge hammer" if necessary.
Helpful Answer (0)
Report

Co-codamol is like a ball-peen hammer and morphine is like a 20 lb sledge hammer. Why doesn't your sister want to start with something like Co-codamol? Suspicious.
Helpful Answer (1)
Report

Morphine is processed through the liver. It is very common in the elderly for the function of the liver to slow and/or deteriorate. This causes a build up of morphine in the body. Once this occurs a single dose of morphine can seem like much more - often causing delusional thinking in the elderly as well as hallucinations. It can also lead to problems with balance -  increasing the potential for falls.

Neither of my parents could tolerate morphine- it only took a couple of days before they became quite delusional. For whatever reason they both responded better to Oxycodone - although my mother did develop a nasty little abuse habit for a number of years which brought on problems of its own.

Still - pain needs to be addressed and treated. Hopefully, you're in a position to keep an eye out for adverse reactions and will be able to work with your mothers doctor. You may find she'll need to try a few different types of pain medication before the right fit is achieved.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.